Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Completely isometric representations of $ M_{cb}A(G)$ and $ UCB(\hat G)^*$


Authors: Matthias Neufang, Zhong-Jin Ruan and Nico Spronk
Journal: Trans. Amer. Math. Soc. 360 (2008), 1133-1161
MSC (2000): Primary 22D15, 22D20, 43A10, 43A22, 46L07, 46L10, 47L10
DOI: https://doi.org/10.1090/S0002-9947-07-03940-2
Published electronically: October 16, 2007
MathSciNet review: 2357691
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ G$ be a locally compact group. It is shown that there exists a natural completely isometric representation of the completely bounded Fourier multiplier algebra $ M_{cb}A(G)$, which is dual to the representation of the measure algebra $ M(G)$, on $ \mathcal{B}(L_2(G))$. The image algebras of $ M(G)$ and $ M_{cb}A(G)$ in $ \mathcal{CB}^{\sigma} (\mathcal{B}(L_2(G)))$ are intrinsically characterized, and some commutant theorems are proved. It is also shown that for any amenable group $ G$, there is a natural completely isometric representation of $ UCB(\hat G)^*$ on $ \mathcal{B}(L_2(G))$, which can be regarded as a duality result of Neufang's completely isometric representation theorem for $ LUC(G)^*$.


References [Enhancements On Off] (What's this?)

  • 1. B. Brainerd and R.E. Edwards, Linear operators which commute with translations I. Representation theorems. J. Austral. Math. Soc. 6(1966), 289-327. MR 0206725 (34:6542)
  • 2. D. Blecher and R.R. Smith, The dual of the Haagerup tensor product. J. London Math. Soc. 45(1992), 126-144. MR 1157556 (93h:46078)
  • 3. M. Bozejko, Positive definite bounded matrices and a characterization of amenable groups. Proc. Amer. Math. Soc. 95(1985), 357-360.MR 0806070 (87h:43006)
  • 4. M. Bozejko and G. Fendler, Herz-Schur multipliers and completely bounded multipliers of the Fourier algebra of a locally compact group. Boll. Un. Mat. Ital. A (6), 3 1984, 297-302.MR 0753889 (86b:43009)
  • 5. P.C. Curtis and A. Figà-Talamanca, Factorization theorems for Banach algebras, in Function Algebras (Proc. International Symposium on Function Algebras, Tulane University, 1965). Scott-Foreman, Chicago IL, 1966, 169-185.MR 0203500 (34:3350)
  • 6. E. G. Effros and R. Exel, On multilinear double commutant theorems. Operator algebras and applications, Vol. 1, 81-94, London Math. Soc. Lecture Note Ser., 135, Cambridge Univ. Press, Cambridge, 1988.MR 0996441 (91h:46104)
  • 7. E. G. Effros and A. Kishimoto, Module maps and Hochschild-Johnson cohomology. Indiana Univ. Math. J. 36(1987), 257-276.MR 0891774 (89b:46068)
  • 8. E. G. Effros, J. Kraus, and Z-J. Ruan, On two quantized tensor products, in Operator Algebras, Mathematical Physics, and Low Dimensional Topology (Istanbul 1991), Res. Math. Notes, vol 5. A.K. Peters, Wellesley, MA, 1993, 125-145.MR 1259063 (95d:46059)
  • 9. E. G. Effros and Z-J. Ruan, Representations of operator bimodules and their applications. J. Operator Theory 19(1988), 137-157. MR 0950830 (91e:46077)
  • 10. E. G. Effros and Z-J. Ruan, On the abstract characterization of operator spaces. Proc. Amer. Math. Soc. 119(1990), 579-584.MR 1163332 (94g:46019)
  • 11. E. G. Effros and Z-J. Ruan, Operator spaces, London Math. Soc. Monographs, New Series 23, Oxford University Press, New York 2000.MR 1793753 (2002a:46082)
  • 12. E. G. Effros and Z-J. Ruan, Operator space tensor products and Hopf convolution algebras. J. Operator Theory 50(2003), 131-156.MR 2015023 (2004j:46078)
  • 13. M. Enock and J. Schwartz, Kac algebras and duality of locally compact groups. Springer-Verlag, 1992. MR 1215933 (94e:46001)
  • 14. P. Eymard, L'algèbre de Fourier d'un groupe localement compact. Bull. Soc. Math. France 92(1964), 181-236. MR 0228628 (37:4208)
  • 15. F. Ghahramani, Isometric representations of $ {M}({G})$ on $ \mathcal{B}(H)$. Glasgow Math. J. 23(1982), 119-122. MR 0663137 (83m:43002)
  • 16. F. Ghahramani and A. T.-M. Lau, Multipliers and modulus on Banach algebras related to locally compact groups. J. Funct. Anal. 150(1997), 478-497. MR 1479549 (99h:43003)
  • 17. F. Ghahramani, A. T.-M. Lau and V. Losert, Isometric isomorphisms between Banach algebras related to locally compact groups. Trans. Amer. Math. Soc. 321(1990), 273-283. MR 1005079 (90m:43010)
  • 18. J.E. Gilbert, $ L^p$-convolution operators of Banach space tensor products I, II, III. Unpublished manuscript.
  • 19. E.E. Granirer, Weakly almost periodic and uniformly continuous functionals on the Fourier algebra of any locally compact group. Trans. Amer. Math. Soc. 189(1974), 371-382. MR 0336241 (49:1017)
  • 20. U. Haagerup, Decomposition of completely bounded maps on operator algebras. Unpublished manuscript 1980.
  • 21. U. Haagerup, Group $ C^*$-algebras without the completely bounded approximation property. Unpublished manuscript 1986.
  • 22. U. Haagerup and J. Kraus, Approximation properties for group $ C^*$-algebras and group von Neumann algebras. Trans. Amer. Math. Soc. 344(1994), 667-699. MR 1220905 (94k:22008)
  • 23. E. Hewitt and K.A. Ross, Abstract Harmonic Analysis I, Structure of topological groups, integration theory, group representations. Second edition. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 115. Springer-Verlag, New York-Berlin, 1979.MR 0551496 (81k:43001)
  • 24. E. Hewitt and K.A. Ross, Abstract Harmonic Analysis II, Structure and analysis for compact groups. Analysis on locally compact Abelian groups. Die Grundlehren der Mathematischen Wissenschaften, Band 152. Springer-Verlag, New York-Berlin, 1970. MR 0262773 (41:7378)
  • 25. H. Hofmeier and G. Wittstock, A bicommutant theorem for completely bounded module homomorphisms. Math. Ann. 308(1997), 141-154. MR 1446204 (98h:46065)
  • 26. P. Jolissaint, A characterization of completely bounded multipliers of Fourier algebras. Colloq. Math. 63(1992), 311-313.MR 1180643 (93j:43007)
  • 27. J. Kraus and Z-J. Ruan, Multipliers of Kac algebras. International J. Math. 8(1996), 213-248.MR 1442436 (98g:46090)
  • 28. A. T.-M. Lau, Operators which commute with convolutions on subspaces of $ L_\infty(G)$. Colloq. Math. 39(1978), 351-359. MR 0522378 (80h:43007)
  • 29. A. T.-M. Lau, Uniformly continuous functionals on the Fourier algebra of any locally compact group. Trans. Amer. Math. Soc. 251(1979), 39-59. MR 0531968 (80m:43009)
  • 30. V. Losert, Fourier-Algebra und mittelbare Gruppen. Lectures at Heidelberg University, 1985.
  • 31. B. Magajna, On completely bounded bimodule maps over $ W^*$-algebras. Studia Math. 154(2003), 137-164. MR 1949927 (2003j:46082)
  • 32. M. Neufang, Abstrakte harmonische Analyse und Modulhomomorphismen über von Neumann-Algebren. Ph.D. thesis at University of Saarland, Saarbrücken, Germany, 2000.
  • 33. M. Neufang, Isometric representations of convolution algebras as completely bounded module homomorphisms and a characterization of the measure algebra. Preprint.
  • 34. M. Neufang, Bicommutant theorems in the operator space $ \mathcal{CB}(\mathcal{B}(H))$, II - Automatic normality and a non-commutative version of the Brainerd-Edwards Theorem. Preprint.
  • 35. V. Paulsen, Completely bounded maps and operator algebras. Cambridge Studies in Advanced Mathematics 78, Cambridge University Press, Cambridge 2002. MR 1976867 (2004c:46118)
  • 36. G. Pisier, The similarity degree of an operator algebra. St. Petersburg Math. J. 10(1999), 103-146.MR 1618400 (99c:46066)
  • 37. G. Pisier, An introduction to the theory of operator spaces. London Mathematical Society Lecture Note Series 294, Cambridge University Press, Cambridge 2003. MR 2006539 (2004k:46097)
  • 38. Z-J. Ruan, Subspaces of C*-algebras. J. Funct. Anal. 76(1988), 217-230. MR 0923053 (89h:46082)
  • 39. Z-J. Ruan, The operator amenability of $ A(G)$. Amer. J. Math. 117(1995), 1449-1474. MR 1363075 (96m:43001)
  • 40. R.R. Smith, Completely bounded module maps and the Haagerup tensor product. J. Funct. Anal. 102(1991), 156-175. MR 1138841 (93a:46115)
  • 41. R.R. Smith and A.M. Sinclair, Hochschild cohomology of von Neumann algebras. London Math. Soc. Lecture Note Series 203, Cambridge University Press, Cambridge 1995. MR 1336825 (96d:46094)
  • 42. N. Spronk, On multipliers of the Fourier algebra of a locally compact group. Ph.D. thesis at University of Waterloo, Ontario, Canada, 2002.
  • 43. N. Spronk, Measurable Schur multipliers and completely bounded multipliers of the Fourier algebras. Proc. London Math. Soc. 89(2004), 161-192. MR 2063663 (2005b:22010)
  • 44. W. Stinespring, Positive functions on $ C^*$-algebras. Proc. Amer. Math. Soc. 6(1955), 211-216. MR 0069403 (16:1033b)
  • 45. E. Størmer, Regular abelian Banach algebras of linear maps of operator algebras. J. Funct. Anal. 37(1980), 331-373. MR 0581427 (81k:46057)
  • 46. J.G. Wendel, Left centralizers and isomorphisms of group algebras. Pacific Math. J. 2(1952), 251-261. MR 0049911 (14:246c)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 22D15, 22D20, 43A10, 43A22, 46L07, 46L10, 47L10

Retrieve articles in all journals with MSC (2000): 22D15, 22D20, 43A10, 43A22, 46L07, 46L10, 47L10


Additional Information

Matthias Neufang
Affiliation: School of Mathematics and Statistics, Carleton University, Ottawa, Ontario, Canada K1S 5B6
Email: mneufang@math.carleton.ca

Zhong-Jin Ruan
Affiliation: Department of Mathematics, University of Illinois, Urbana, Illinois 61801
Email: ruan@math.uiuc.edu

Nico Spronk
Affiliation: Department of Mathematics, University of Walterloo, Waterloo, Ontario, Canada N2L 3G1
Email: nspronk@math.uwaterloo.ca

DOI: https://doi.org/10.1090/S0002-9947-07-03940-2
Received by editor(s): October 26, 2004
Received by editor(s) in revised form: December 22, 2004
Published electronically: October 16, 2007
Additional Notes: The first and third authors were partially supported by NSERC
The second author was partially supported by the National Science Foundation DMS-0140067 and DMS-0500535
The third author was partially supported by an NSERC PDF
Article copyright: © Copyright 2007 American Mathematical Society

American Mathematical Society